Q. I started taking statins 30 years ago. After several years, I developed terrible muscle pain. Eventually we figured out why and I switched to another medication to control high cholesterol. It was very expensive compared to statins, which are usually free with insurance.
At various times over the years, I tried different statins. Each time, I had severe muscle pain almost immediately.
A few years ago, my doctor wanted me to start taking statins again. When I objected, she said that if I took CoQ10 in addition to rosuvastatin, I would not get the muscle pain. She was right!
It’s been at least three years since I started this routine, and the muscle pain did not return. I haven’t seen this written up anywhere. Hopefully it will help other people with the same problem.
A. We wish the solution was that simple. Studies of statins and CoQ10 have produced mixed results. Some research does show that this dietary supplement can reduce statin-induced myalgia (muscle pain). Other studies have not demonstrated benefit (Antioxidants, Aug. 29, 2022). Until there is more conclusive research, we suggest a try-and-see approach for people with statin-related myopathy.
Q. You wrote recently that enteric-coated aspirin could cause internal bleeding. Haven’t you heard of Vazalore? If so, why didn’t you mention it? As I understand it, this product eliminates the stomach irritation problem. Are you like my doctor – you never heard of it?
A. Many people believe that enteric-coated aspirin protects the digestive tract from damage. A systematic analysis of six randomized controlled trials involving more than 15,000 participants concluded, however, that coated aspirin doesn’t protect the GI tract (International Journal of General Medicine, Aug. 24, 2021).
Vazalore comes as a capsule containing a liquid formulation of aspirin and phospholipid. The Food and Drug Administration approved this combination in 2021. Because the phospholipid does not release the aspirin in an acidic environment like the stomach, it is supposed to cause less stomach irritation.
That said, we have not seen well-controlled studies proving that this formulation prevents ulceration or bleeding in the digestive tract. A review of aspirin and GI complications describes the systemic nature of aspirin’s activity (British Journal of Clinical Pharmacology, November 2001). The authors point out that aspirin promotes bleeding throughout the body, including the digestive tract, by inhibiting protective compounds. Consequently, we do not know if Vazalore will prove safer for the digestive tract over the long term.
Q. The bupropion pills I just got smell so bad! I can’t find out why. Do you have any idea? They were manufactured abroad.
A. Many years ago, we uncovered problems with certain generic formulations of the antidepressant Wellbutrin (bupropion). A medicinal chemist explained to us that a bad smell indicated serious manufacturing flaws. This challenge apparently still exists for some generic-drug companies.
Brand-name Wellbutrin is expensive! GoodRx lists a month’s supply (with a coupon) at nearly $2,500. If Wellbutrin is purchased from a reputable online Canadian pharmacy, the same brand-name medication would cost under $200 for a three month’s supply.
You can learn more about buying brand name drugs from Canada in our “eGuide to Saving Money on Medicines.” This online resource is available under the Health eGuides tab at www.PeoplesPharmacy.com.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”